Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 23, 2018, 6:13 PM EDT for Livingston County, Wyoming County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2018, 6:13 PM EDT (22:13 UTC)
- Expired
- Jun 23, 2018, 6:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Buffalo, NY
Counties Livingston County, NY, Wyoming County, NY
The radar
The Buffalo radar (KBUF), 50 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
682
WWUS81 KBUF 232213
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
613 PM EDT SAT JUN 23 2018
NYZ011>013-085-232245-
Livingston-Southern Erie-Wyoming-Genesee-
613 PM EDT SAT JUN 23 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...SOUTHEASTERN
ERIE...NORTHWESTERN LIVINGSTON AND SOUTHEASTERN GENESEE COUNTIES...
At 612 PM EDT, strong thunderstorms were clustered near Chaffee, or
11 miles southeast of East Aurora, moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Geneseo, Letchworth State Park, Le Roy, Perry, Warsaw, Mount Morris,
Pavilion, Varysburg, York and Groveland.
This includes Interstate 390 between exits 6 and 7.
Frequent lightning is occurring with these storms. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4272 7853 4300 7797 4268 7766 4252 7830
4252 7838
TIME...MOT...LOC 2212Z 236DEG 16KT 4264 7848
$$
ReynoldsWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 23, 5:44 PM EDT, 29 minutes earlier.
Area forecast discussion, Jun 23, 5:44 PM EDT, 29 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 544 PM EDT Sat Jun 23 2018 .SYNOPSIS... Low pressure will move slowly across the region through tonight, with a cold front then moving slowly south across the area Sunday and Sunday night. This will continue to support occasional showers and scattered thunderstorms through the rest of the weekend, with some rain free periods as well. High pressure will build into the eastern Great Lakes and New England Monday and Tuesday, bringing a return to dry weather. && .NEAR TERM /THROUGH SUNDAY NIGHT/... KBUF dual-pol radar showing scattered convection across Western NY with the most organized area of storms across the Western Southern Tier this evening. This area of stronger storms is producing a significant amount precipitation as it moves across this area with Mesonet sites reporting over +0.50 and in localized areas near in inch of rainfall. This convection is supported by organized ascent and convergence ahead of a well defined mid level circulation noted in water vapor imagery, and and associated surface low. This feature will continue to move ENE across Western NY through the rest of the evening. Latest high-resolution convective allowing mesoscale model guidance supports an organized area of storms moving from the western Southern Tier to the Genesee Valley and then the western Finger Lakes this evening and finally areas southeast of Lake Ontario by tonight. With modest instability developing near breaks in the dense overcast will continue to support embedded scattered thunderstorms through this evening. PWAT values around 1.5 inches are high but not excessive. The closed upper low will be in the process of opening up and will remain progressive, which should keep storms moving enough to mitigate, but not completely eliminate a flash flood risk. If storms train or begin to backbuild in the environment dominated by relatively weak flow and small Corfidi propagation vectors, locally heavy rain will be a concern from the western Southern Tier to the western Finger Lakes and points southeast of Lake Ontario. This risk will continue to be mentioned in the HWO, but the risk does not appear organized enough to consider a flash flood watch. Overnight the de-amplifying mid level trough will move into western New England, leaving little in the way of forcing across our region. An east-west oriented mid level frontal zone and abundant moisture will remain in place, with the chance of one or two meso-beta scale convectively generated perturbations supporting the possibility of a few brief showers. Otherwise, much of the time should be rain free through the middle of the night. Expect lows in the low to mid 60s in most areas. Sunday another mid level trough over the central Great Lakes will approach Western NY during the afternoon. Increasing large scale ascent in the DPVA region ahead of the trough, and some limited diurnal instability will support a gradual increase in showers and scattered thunderstorms during the day. The initial development in the morning will likely focus on a few subtle wind shift boundaries forecast to drift across Western NY, with coverage improving and moving east through the afternoon with the arrival of better large scale support. PWAT values are high but not excessive, at around 1.5 inches. Flow from the boundary layer through the mid levels is fairly weak, with short Corfidi propagation vectors and deep moisture suggesting the potential for slow moving heavy rain producing storms where convection develops. That said, the flash flood risk does not appear organized enough to justify a watch at this time. The mid level trough axis and first cold frontal segment will move southeast across the area Sunday evening, with fairly widespread showers and scattered thunderstorms initially. A heavy rain risk will last into the evening before the boundary layer begins to stabilize and better forcing moves east of the area. Overnight the rain will end from north to south with the passage of the cold front. A secondary cold front will cross the area late Sunday night and early Monday morning, with a re-enforcing push of cooler and drier air. Lows will drop into the mid 50s in most areas by daybreak Monday, with some lower 50s across the North Country. && .SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/... Canadian high pressure will transit the forecast area Monday and Tuesday bringing a return to fair weather with continued comfortable temperatures and low humidity. By Wednesday and Wednesday night, a potent wave will cross the Great Lakes bringing our next chance for showers and thunderstorms, along with increasingly warm and humid conditions. Monday and Monday night will remain on the cool side of normal with the high to our north feeding in a cool, dry airmass. Highs will top out in the low to mid 70s with abundant sunshine and dew points in the 40s will make for quite low humidity. Monday night will be cool and crisp under excellent radiational cooling conditions as the surface high crests overhead. Inland locations across the Southern Tier and Eastern Lake Ontario region will see overnight lows solidly in the 40s, while the lake plains remain a bit milder in the low to mid 50s. Temperatures and moisture will start to rebound on Tuesday as return flow develops with the surface high moving off the East Coast. Temperatures and moisture will return to more typical June levels with highs around the 80 degree mark and dew points back into the 50s. Mostly sunny skies early will become increasingly obscured by thickening high clouds late in the day Tuesday ahead of the next approaching weather system. Wednesday and Wednesday night a robust wave will move through the central Great Lakes while pushing a cold front across the area. Several rounds of showers and possibly thunderstorms will move across the region. Severe thunderstorm potential will be non-zero during this time period, conditional on the timing of the wave and how much destabilization occurs Wednesday. The temperature forecast is a bit tricky given the likely ubiquitous cloud cover and potential for a couple of rounds of showers. Thus while 850 mb temperatures push +16 to +18C, have remained a bit conservative with highs in the mid 80s for the lake plains and low 80s over the higher terrain. Dew points will also soar into the mid to upper 60s making for much muggier conditions. Shower and thunderstorm chances will then diminish from west to east Wednesday night with continued warm and muggy conditions overnight. && .LONG TERM /THURSDAY THROUGH SATURDAY/... ...Prolonged stretch of hot weather on the way... A low amplitude split flow found over the Lower 48 leading into this period will transition into a phased trough-ridge pattern that will be dominated by a >595dm tropical ridge centered over New York and New England. This will lead to notably higher temperatures over our region with afternoon mercury readings in the upper 80s to lower 90s becoming common place. For some of the valleys across western New York...several days in the mid 90s is a likely bet. While there will be some leftover showers around as we get set to ramp up the heat... the bulk of this period will be rain free. Breaking this down in a little more detail... A cold front will be in the process of exiting our forecast as we open this period on Thursday. While this feature will still likely be generating some showers over the Eastern Lake Ontario region Thursday morning...the bulk of any scattered shower activity will be driven by the trailing mid level shortwave. This will keep just a chance for showers over the western counties during the morning hours before significant clearing moves in from the west during the midday and afternoon. All in the all though...the second half of the day should not be too bad. Ridging will quickly follow the front Thursday night. Without any real change in airmasses though...Thursday night will be very similar to that from Wednesday night as mins will be in the mid to upper 60s. Significant amplification of the ridge will then take place over the Ohio Valley and Lower Great Lakes Friday and Saturday. H5 hgts will build to >595dm over our region...while H85 temps will climb to at LEAST 20c. At these levels...Friday and Saturday afternoons will feature max temps in the upper 80s to lower 90s...while overnight lows will range from the upper 60s in the mid 60s in the cooler spots of the Southern Tier and North Country to the lower 70s across the lake plains. No real thunderstorm relief from this heat is expected either day though...as being under the heart of the burgeoning ridge will come with plenty of subsidence and H7 temps in the vcnty 12c. && .AVIATION /22Z SATURDAY THROUGH THURSDAY/... Low pressure and an associated mid level trough will cross the area from west to east this evening, supporting areas of showers and scattered thunderstorms. The most concentrated area of storms continues to be across the western Southern Tier this evening and is moving east and northeast into the Genesee Valley. This area of showers with embedded thunderstorms will produce a mixture of MVFR and IFR CIGS with reduction in VSBYS in the heavier precipitation. This area of showers with embedded thunderstorms will move to the eastern Lake Ontario region tonight, then weaken and taper off overnight. This will leave plenty of rain free time, although an east-west mid level frontal zone and plenty of moisture may support a few isolated showers overnight. Abundant low level moisture and weak surface convergence will likely support widespread IFR CIGS overnight through the first half of Sunday, with some patchy fog developing as well. Sunday another mid level trough will cross the region, with a cold front arriving by Sunday evening. This will support increasing coverage of showers and scattered thunderstorms through the day, first across Western NY and then spreading east across the rest of the region through the afternoon. Any heavier showers will produce local MVFR to IFR conditions. Outlook... Sunday night...Showers and scattered thunderstorms ending. MVFR/IFR improving to VFR. Monday and Tuesday...VFR. Wednesday...Local/brief MVFR to IFR showers and thunderstorms likely. Thursday...Mainly VFR with a chance of showers. && .MARINE... Low pressure will weaken and crossing Lake Ontario this evening. East winds will produce choppy conditions at the west end of Lake Ontario, although winds and waves are now expected to remain below Small Craft Advisory criteria this evening. A weak cold front will move south across the eastern Great Lakes Sunday, with a secondary cold front moving south across the area late Sunday night. North winds in the wake of these two cold fronts will produce choppy conditions at times along the south shore of Lakes Erie and Ontario, but winds and waves are expected to remain below Small Craft Advisory criteria. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/Hitchcock NEAR TERM...AR/Hitchcock SHORT TERM...Church/Thomas LONG TERM...RSH AVIATION...AR/Hitchcock MARINE...AR/Hitchcock
Hazardous weather outlook, Jun 23, 5:07 AM EDT, 13 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 507 AM EDT Sat Jun 23 2018 NYZ001>005-010>014-019>021-085-240915- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 507 AM EDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Several rounds of showers and thunderstorms today and Sunday will have the potential to bring localized heavy rainfall that can produce ponding of water in low lying areas...and to a lower extent, a risk for flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms on Wednesday have the potential to become strong to severe. Greatest threat will be damaging winds, as well as hail. Activity through the afternoon and evening hours will end with the passage of a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-240915- Oswego-Jefferson-Lewis- 507 AM EDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms on Wednesday have the potential to become strong to severe. Greatest threat will be damaging winds, as well as hail. Activity through the afternoon and evening hours will end with the passage of a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-240915- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 507 AM EDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms on Wednesday have the potential to become strong to severe. Greatest threat will be straight line wind gusts, and activity through the afternoon and evening hours will end with the passage of a cold front. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Thomas
In the hours before
Special weather statement, Jun 23, 4:18 PM EDT, 1 hour 55 minutes before
Special Weather Statement National Weather Service Buffalo NY 418 PM EDT SAT JUN 23 2018 NYZ020-232045- Cattaraugus- 418 PM EDT SAT JUN 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CATTARAUGUS COUNTY... At 417 PM EDT, a strong thunderstorm was located near Salamanca, moving northeast at 45 mph. Rainfall of one half to one inch in less than 30 minutes may be accompanied by winds in excess of 30 mph and pea sized hail. Locations impacted include... Olean, Salamanca, Allegany State Park, Ashford, Allegany, Franklinville, St. Bonaventure, Great Valley, Carrollton and Randolph. This includes Interstate 86 between exits 16 and 24, and near exit 26. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4203 7895 4218 7901 4250 7847 4210 7840 TIME...MOT...LOC 2017Z 240DEG 41KT 4216 7884 RSH
Special weather statement, Jun 23, 4:58 PM EDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Buffalo NY 458 PM EDT SAT JUN 23 2018 NYZ020-085-232130- Cattaraugus-Southern Erie- 458 PM EDT SAT JUN 23 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CATTARAUGUS AND SOUTHEASTERN ERIE COUNTIES... At 456 PM EDT, a strong thunderstorm was located near Ashford Hollow, or 16 miles north of Salamanca, moving northeast at 35 mph. Heavy rain with amounts of a half to three quarters of an inch in less than 30 minutes with this storm may be accompanied by wind gusts to 30 mph. Locations impacted include... Springville, Gowanda, Ashford, Franklinville, East Concord, Ashford Hollow, Concord, Yorkshire, Sardinia and New Albion. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. LAT...LON 4227 7892 4243 7900 4261 7854 4234 7834 TIME...MOT...LOC 2056Z 244DEG 31KT 4239 7881 RSH
Special weather statement, Jun 23, 6:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
613 PM EDT SAT JUN 23 2018
NYZ011>013-085-232245-
Livingston-Southern Erie-Wyoming-Genesee-
613 PM EDT SAT JUN 23 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WYOMING...SOUTHEASTERN
ERIE...NORTHWESTERN LIVINGSTON AND SOUTHEASTERN GENESEE COUNTIES...
At 612 PM EDT, strong thunderstorms were clustered near Chaffee, or
11 miles southeast of East Aurora, moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Geneseo, Letchworth State Park, Le Roy, Perry, Warsaw, Mount Morris,
Pavilion, Varysburg, York and Groveland.
This includes Interstate 390 between exits 6 and 7.
Frequent lightning is occurring with these storms. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4272 7853 4300 7797 4268 7766 4252 7830
4252 7838
TIME...MOT...LOC 2212Z 236DEG 16KT 4264 7848
ReynoldsThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 4:18 PM EDT | Special Weather Statement | BUF | Cattaraugus | 27 min |
| Jun 23, 4:58 PM EDT | Special Weather Statement | BUF | Cattaraugus | 32 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.